Home' Australian Pharmacist : Australian Pharmacist July 2016 Contents Australian Pharmacist July 2016 I © Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
You speak with Francesca to check
how her blood glucose and diabetes
control has been of late. Francesca
indicates that she noticed her blood sugar
levels had been a little high lately, but she
assumed this was due to her feeling
unwell. She reports that for the last
three days she has had several blood
glucose readings above 11 mmol/L. It
appears that Francesca may be suffering
from hyperglycaemia, as her symptoms
are consistent with this, and she has had
elevated blood glucose results. You
continue to investigate the case.
Hyperglycaemia causes symptoms such
as increased thirst, fatigue and blurred
15,16 There are several medicines
that can elevate blood glucose levels
(see Table 2).
You confirm that Francesca has been
taking prednisolone for around one
week now. As Francesca’s current
symptoms are in line with those of
hyperglycaemia, and she is taking a
medicine that may have acutely caused
this, it seems most likely that she is
suffering from drug-induced
hyperglycaemia. You refer Francesca to
her doctor for prompt review.
Glucocorticoids, such as prednisolone,
are commonly prescribed for
exacerbations of COPD.
these agents are associated with a
variety of metabolic side effects, such as
hypertension, osteoporosis and diabetes
The risk of steroid‐induced
diabetes mellitus is typically increased
with a higher dose of the drug, and
with other predisposing factors such
as a family history of diabetes, obesity
or polycystic ovarian syndrome.
patients who have pre‐existing diabetes
mellitus, the use of a glucocorticoid
is strongly associated with impaired
blood glucose control and steroid‐
who are susceptible to steroid‐induced
hyperglycaemia will usually experience
a rise in blood glucose soon after the
dose (i.e. mid‐morning for a morning
dose), which will continue through to
However, overnight blood
glucose levels will typically restore
to baseline levels by the following
Guidelines for the management of
steroid‐induced hyperglycaemia in
people with type 2 diabetes have been
published (see Table 3).
Table 2. Common medicines that may cause hyperglycaemia16–19
Associated with the development of hyperglycaemia.
Mechanism: poorly understood – proposed to be an effect on
pancreatic beta cells (due to drug binding).
(i.e . clozapine, olanzapine,
May be associated with an increased risk of hyperglycaemia/
worse glycaemic control, and new-onset type 2 diabetes.
Mechanism: unknown – multiple mechanisms proposed.
Beta blockers (e.g. atenolol,
Note – not carvedilol or
Can cause consistently elevated fasting blood glucose levels.
May contribute to new onset diabetes.
Mechanism: thought to impair release of insulin from the
pancreatic beta cell.
Well established that these agents cause hyperglycaemia in
patients with or without diabetes. They primarily increase
post-prandial glucose levels.
Increased risk of new-onset diabetes (worsens with higher
dose and longer duration of therapy).
Mechanism: multiple mechanisms including reduced action of
insulin (reduced insulin sensitivity), impaired beta cell function,
and increased hepatic gluconeogenesis.
Sustained use can result in hyperglycaemia and diabetes.
Mechanism: proposed to be inhibition of pancreatic beta cell
(i.e . indapamide,
May promote hyperglycaemia and contribute to new-onset
Mechanism: unknown – may be associated with increased
insulin resistance, blockade of glucose uptake and reduced
Table 3. General guidelines for management
of steroid-induced hyperglycaemia in type 2
Monitor blood glucose
• Set target for blood glucose level
• Monitor blood glucose four times a day
• Adjust diabetes treatment according to
For people with type 2 diabetes on non-
insulin therapies consider:
• adding or adjusting sulphonylurea dose
• titrating metformin dose
• adding temporary insulin dose
For people with type 2 diabetes on pre-
mixed insulin regimen consider:
• increasing morning insulin dose
For people with type 2 diabetes on
basal-bolus insulin regimen consider:
• increasing short-acting bolus insulin
doses at lunch and dinner
• switching basal insulin dose to morning
administration and increasing dose
Links Archive Australian Pharmacist June 2016 Australian Pharmacist August 2016 Navigation Previous Page Next Page